Soft tissue sarcoma

You are here: 

Side effects of biological therapy for soft tissue sarcoma

Side effects can happen with any type of treatment for soft tissue sarcoma, but everyone’s experience is different. Some people have many side effects. Other people have few or none at all.

Side effects can develop any time during, immediately after, or a few days or weeks after biological therapy. Sometimes late side effects develop months or years after biological therapy. Most side effects go away on their own or can be treated, but some side effects may last a long time or become permanent.

Side effects of biological therapy will depend mainly on:

  • the type of drug(s)
  • the dose
  • your overall health

Tell your healthcare team if you have these side effects or others you think might be from biological therapy. The sooner you tell them of any problems, the sooner they can suggest ways to help you deal with them.

The following are the most common side effects of biological therapy for soft tissue sarcoma.

Nausea and vomiting

Some biological therapy drugs used to treat soft tissue sarcoma cause nausea and vomiting. Individual drugs vary in their effects, but nausea and vomiting are more likely when combinations of drugs are given.

Nausea and vomiting can occur hours to days after biological therapy drugs are given. They usually last about 24 hours. However, delayed nausea and vomiting may continue for a few days after treatment. These side effects usually get better as the body gets used to the drug and can improve on their own. Some people may have anticipatory nausea after having a few treatments, where they feel nauseous even before treatment is given because they expect to be sick. Check with your healthcare team if nausea or vomiting becomes bothersome.

Find out more about nausea and vomiting.

Back to top

Swelling

Biological therapy drugs can cause fluid retention, or fluid buildup. Often this causes some mild swelling in the extremities and in the face, especially around the eyes. Fluid retention and swelling should go away once treatment has ended. In rare cases, fluid builds up in the lungs or around the heart, which can cause breathing trouble. Tell your doctor right away if you have trouble breathing, sudden weight gain or fluid buildup anywhere in the body.

Back to top

Flu-like symptoms

Flu-like symptoms are a common side effect of several biological therapies. Symptoms include:

  • fever
  • chills
  • headache
  • muscle and joint aches or pain
  • nausea
  • vomiting

These symptoms often occur right after treatment is given and usually lessen with time. Flu-like symptoms usually go away with continued therapy, once the body gets used to the drug.

Giving the injection or taking the biological therapy drug at bedtime and taking other medicines, such as acetaminophen (Tylenol), can help reduce flu-like symptoms and allow some people to sleep through them. Check with your healthcare team if these symptoms do not go away or are bothersome.

Back to top

Diarrhea

Diarrhea is an increase in the number and looseness of stools. It occurs because biological therapy drugs often affect the cells that line the intestine. Many factors increase the risk of diarrhea, including the type and dose of biological therapy drug used. Diarrhea may occur days to weeks after the biological therapy drug is given. It can continue for a while after treatment has ended.

Find out more about diarrhea.

Back to top

Skin rash

A skin rash can occur with biological therapies used for soft tissue sarcoma. The skin may be red, dry and itchy.

Your healthcare team can recommend a moisturizer to help relieve the rash. Protect the skin by staying out of the sun. If going outside, use sunscreen and wear a hat, long-sleeved shirt and pants.

Back to top

Fatigue

Fatigue is a common, temporary problem that can occur with certain biological therapy drugs used to treat soft tissue sarcoma. It is often related to the dose of the biological therapy drug and usually happens with flu-like symptoms. Fatigue may continue long after you have finished treatment, but it usually gets better as time goes by.

Find out more about fatigue.

Back to top

Muscle and joint pain

Some biological therapy drugs used for soft tissue sarcoma can cause muscle and joint pain. This pain is often related to the dose of the biological therapy drug and happens with flu-like symptoms. The healthcare team may suggest a mild pain-relieving medicine, such as acetaminophen (Tylenol), to help relieve the pain. Rest and light exercise may also help improve pain and stiffness.

Back to top

Sore mouth

A sore mouth is also called stomatitis or oral mucositis. It may be a side effect of some biological therapies used to treat soft tissue sarcoma. It occurs because biological therapy can affect cells inside the mouth.

Painful mouth sores, ulcers in the mouth and mouth infections can also develop. Thorough, regular mouth care can help prevent a sore mouth and reduce infection. Your healthcare team will give you instructions about how often to clean and rinse the mouth and what to use. Medicines or special oral solutions may be needed to relieve pain.

Find out more about sore mouth and mouth care during cancer treatment.

Back to top

Changes in taste

Taste changes can occur when biological therapy affects the taste buds on the tongue. This damage can affect the way some foods taste or smell. There are a variety of taste changes that can occur because of biological therapy. Salty and bitter tastes are usually affected the most. Some foods, such as meat, may start to taste bitter or metallic. These taste changes often occur during the first or second week of treatment. Taste should return to normal 1–3 months after treatment is finished.

There are many ways to cope with taste changes. A registered dietitian is a healthcare professional who specializes in food and nutrition. Dietitians can suggest ways to help you deal with taste changes.

Find out more about taste changes.

Back to top

Loss of appetite

Nausea and vomiting, fatigue or a buildup of waste products as cancer cells die from treatment can cause loss of appetite. Some people lose interest in food completely and don’t eat, even though they know they need to. This can lead to weight loss and malnutrition. Maintaining good nutrition during and after biological therapy is important to help you recover from treatment.

Find out more about loss of appetite.

Back to top

Changes in blood pressure

Some biological therapy drugs may lower or raise a person’s blood pressure. The healthcare team will monitor your blood pressure, especially when the drug is first started. Getting up slowly may help prevent dizziness. Don’t drive a car or operate any machinery or tools if you feel dizzy. Tell your doctor if you feel dizzy when you are standing.

Back to top

Hand-foot syndrome

Hand-foot syndrome is also called palmar-plantar erythrodysesthesia. The skin on the palms of the hands and soles of the feet may become dry, red and tender and may peel. The hands and feet may tingle or feel numb. These symptoms occur because some biological therapies, such as sunitinib (Sutent), concentrate in the palms of the hands and soles of the feet.

Back to top

Note: Details on specific drugs changes quite regularly. Find out more about sources of drug information and where to get details on specific drugs.

Stories

Researcher Dr Réjean Lapointe Dr Réjean Lapointe is developing a gel to improve immunotherapy.

Learn more

Together we can reduce the burden of cancer

Icon - beaker

Last year, we only had the resources available to fund 40% of high-priority research projects. Imagine the impact we could have if we were able to fund 100%.

Learn more